Alert archive / Massachusetts / Special Weather Statements in 2018
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 3, 2018, 1:02 PM EDT for Worcester County, Massachusetts. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 1:02 PM EDT (17:02 UTC)
- Expired
- Aug 3, 2018, 1:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
County Worcester County, MA
The radar
The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 5.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 802 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
352 WWUS81 KBOX 031702 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 102 PM EDT FRI AUG 3 2018 MAZ004-005-012-013-031730- Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA- Northern Worcester MA- 102 PM EDT FRI AUG 3 2018 ...TORRENTIAL RAINFALL AND GUSTY WINDS OVER SOUTHERN WORCESTER COUNTY... At 100 PM EDT, Doppler radar was tracking a strong thunderstorm over Oxford, or 12 miles south of Worcester, moving northeast at 25 mph. Winds in excess of 30 mph will accompany this storm. In addition there is the threat of minor flooding. Reports have been received of tropical downpours overwhelming drainage systems. Localized flooding on area roadways is expected within heavier rain. Locations impacted include... Worcester, Shrewsbury, Milford, Westborough, Grafton, Webster, Bellingham, Auburn, Northbridge, Hopkinton, Northborough, Oxford, Uxbridge, Millbury, Charlton, Dudley, Leicester, Sutton, Douglas and Upton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4205 7193 4215 7199 4238 7164 4211 7147 TIME...MOT...LOC 1700Z 235DEG 22KT 4210 7189 $$ Sipprell
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:27 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 3, 10:27 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1027 AM EDT Fri Aug 3 2018
.SYNOPSIS...
Bermuda high across the western Atlantic will bring summer heat
and humidity through the weekend and into at least early next
week. We will get a brief break in the wet weather Sunday and
Monday as high pressure builds overhead. Scattered showers and
thunderstorms will be possible at times through Saturday and
again starting Tuesday, but dry weather will dominate the
majority of the period.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 am update...
* Heat index values reaching into the middle 90s this afternoon
* A few strong thunderstorms possible between 2 and 10 pm
A very humid/moist southwest flow of air continued across the
region at mid-late morning. A lot of low clouds were in place
given the lower to middle 70 dewpoints in place and very subtle
shortwave moving across the region. This shortwave combined with
decent instability has resulted in scattered low topped showers
across the region. Activity should lift northeast through mid
afternoon and will have to watch for it to strengthen a bit
give increasing cape/diurnal heating. Not out of the question we
see a strong t-storm or two develop through early afternoon.
THe scattered morning activity lifts northeast into northeast MA
by early afternoon and eventually exits the region. Another
subtle shortwave across western New England should result in
scattered showers and thunderstorms developing in the mid to
late afternoon across eastern NY and southern NH. This activity
may also impact areas mainly northwest of the Boston to
Providence corridor. The best chance exists across west and
northwest MA where the better forcing/deeper moisture resides.
While wind fields are not quite as strong as yesterday...Capes
over 1500 j/kg along with a decent low level jet/70+ dewpoints
in place, the risk for a few strong to severe thunderstorms does
exist. Main threat would be gusty winds with the threat of very
localized wind damage. Torrential rainfall and poor drainage
street flooding would also be an issue. This activity will be
hit and miss, but we are not quite sure on the extent of areal
coverage.
As for high temperatures...will continue with highs mainly in
the upper 80s but not out of the question that a few locations
break 90. This will result in a second day of 95+ heat index
values across eastern MA/portions of RI...where a heat advisory
remains in effect.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Temperatures:
Another muggy night will be on tap for the region thanks to
southwest flow and dewpoints remaining in the 70s. In fact,
overnight lows will remain above 70s for much of the region. Another
warm day for Saturday, however is may feel a bit cooler as
widespread rainfall and cloud cover will limit heating of the day.
Still expect muggy conditions for the region.
Precipitation:
High to the east and approaching trough to the west will finally
clash across the region tonight and into tomorrow. As the trough to
the west approaches, K values will actually drop esp across the
eastern half of the region tonight. This will limit any
convection/precipitation thus trended the forecast a bit on the dry
side. However, expect convection to become a bit more widespread
towards the morning hours on Saturday as LLJ increases resulting in
enough lift in the tropical airmass. Thanks to the 70+ dewpoints, a
good amount of instability to work with despite the amount of clouds
around. Shear values will increase to 30-40 kts and lapse rates will
steepen enough to result in a few strong to perhaps severe storms.
Again the timing of this system is more on the earlier side so feel
that severe weather chances are a bit limited. Still cannot rule out
gust winds and heavy rainfall being the main threats.
Increasing PWAT values of over 2.0 inches on Saturday, combined with
LLJ and high K values could result in some urban and poor drainage
flooding. The flow will also be parallel to the front, which could
help aid in some training of storms. Thus a flood watch may be
needed if this come to fruition for Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Big Picture...
The upper pattern shifts around during the coming week. High
pressure over the West Atlantic moves west over the Eastern USA
Sunday, while a second mass center waits over the Southwest USA. The
eastern high shifts farther west Monday-Tuesday, eventually merging
with the ridge over the Southwest. The additional mass then allows
that part of the ridge to expand north and cover much of the Western
USA. Meanwhile the loss of mass in the east allows a broad trough to
be carved over the Northeast USA.
Contours remain above normal through Tuesday, then trend toward
normal later in the week. Expect temps to be above or much above
normal early week, trending to seasonably warm later in the week.
Model mass fields are in agreement through Tuesday, and agree on the
general ridge-west/trough Northeast pattern late week with
differences in details. Confidence is high through the early week
and trends to moderate Wednesday-Thursday.
Concerns...
Sunday-Monday heat... Upper high pressure builds over Southern New
England Sunday and Monday. Precipitable water values dip to near
average during this time, which suggests somewhat lower dew
points...in the 60s rather than the 70s. The building high pressure
and subsidence will keep the weather rain-free. Mixing is forecast
to reach 800 mb, where temps reach 13-14C each day. That is equiv to
18-19C at 850 mb and suggests max temps 90-95F. Dew points 65-70
suggest overnight min temps in the upper 60s and low 70s.
Tuesday through Thursday convection... Next shortwave approaches at
midweek. As noted above, much of the mass of the eastern high shifts
to the desert Southwest. The remaining mass back here moves east and
forms an offshore high pressure. This resumes the southwest flow and
draws higher PW values and higher dew points during midweek.
Favorable instability also arrives Tuesday, with potential theta-e
ridge in the Hudson Valley and advection into our western areas.
Models show different timing for passage of a trough Wednesday or
Thursday. Will indicate chance pops west of Worcester Tuesday
afternoon and all areas Wednesday. Will hold on to slight chance or
low-end chance pops on Thursday.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...Moderate confidence.
Today...Mainly MVFR conditions at mid-late morning, should
improve to higher end MVFR-VFR during the afternoon. Scattered
showers and a few thunderstorms are possible this afternoon,
which will result in localized lower conditions.
Tonight...Mainly VFR, with local IFR possible due to another
round of fog and stratus. Chance SHRA with a slight chance
TSRA, esp across western terminals.
Saturday...Widespread MVFR cigs and vsbys due to passing -SHRA
with embedded TSRA. MVFR conditions could lower within any
strong storm.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Saturday Night through Tuesday/...
Saturday Night: MVFR/IFR conditions possible. Chance SHRA,
chance TSRA, patchy BR.
Sunday: VFR.
Sunday Night: Mainly VFR, with local IFR possible in fog.
Monday: VFR.
Monday Night: Mainly VFR, with local IFR possible in fog.
Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday/...Moderate confidence.
SW winds continue across the waters through the period. Will
have to watch near shore waters today as they will reach 20 kts
with a low prob of 25 kts. SCA is not in effect at this time.
Seas will continue to diminish through the period.
Scattered showers and isolated thunderstorms may approach the
coastal waters today and especially tomorrow.
Outlook /Saturday Night through Tuesday/...
Saturday Night: Winds less than 25 kt. Chance of rain showers,
chance of thunderstorms, patchy fog. Local visibility 1 to
3 nm.
Sunday: Winds less than 25 kt.
Sunday Night: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.
Monday: Winds less than 25 kt. Local visibility 1 to 3 nm in
morning fog.
Monday Night through Tuesday: Winds less than 25 kt.
&&
.CLIMATE...
Temperatures...
PVD and BDL were 1 degree shy of their record high minimum
temperatures yesterday. Two of the record high minimums...BOS
and BDL...were from 8/2/1975, which is a prime date to be
compared to for New England heat.
Humidity...
Muggy weather remains through the weekend, and high humidity lingers
through much of next week. Here are the highest daily dew point
values and latest years of occurrence for Today and Saturday.
We have also included the high values for August and for All-
Time.
Friday/August 3
BOS 77/1971
ORH 76/1975
BDL 76/2003
PVD 80/1938 * Tied for highest in August
Saturday/August 4
BOS 76/2003
ORH 74/1988
BDL 75/2006
PVD 79/1944
Highest in August
BOS 79 on August 10 2001
ORH 79 on August 14 1988
BDL 82 on August 18 2002
PVD 80 on three dates: Aug 1 1975, Aug 3 1938,
and Aug 22 1976
Highest All-Time
BOS 79 on July 27 1940 and Aug 10 2001
ORH 80 on July 19 1982
BDL 82 on Aug 18 2002
PVD 81 on July 21 1977 and July 16 1977
The full dew point climatology can be found at
www.weather.gov/box/dewpoint
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 6 PM EDT this evening for MAZ006-007-
013>018.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002.
MARINE...None.
&&
SYNOPSIS...WTB/Dunten
NEAR TERM...Frank
SHORT TERM...Dunten
LONG TERM...WTB
AVIATION...Frank/Dunten/WTB
MARINE...WTB/Dunten
CLIMATE...StaffHazardous weather outlook, Aug 3, 3:56 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 356 AM EDT Fri Aug 3 2018 CTZ002>004-MAZ002>005-008>012-026-RIZ001-040800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Northern Middlesex MA- Northwest Providence RI- 356 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. There is the potential for a few strong to severe thunderstorms. Some thunderstorms may cause excessive rainfall with a risk for localized flooding especially in urban corridors through late this evening. Locally strong to damaging wind gusts are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... There is the potential for a few strong to severe thunderstorms. Some of the storms may produce heavy rainfall that may bring a risk for localized flooding especially in urban corridors. Locally strong to damaging wind gusts are also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ006-007-013>018-RIZ002-040800- Western Essex MA-Eastern Essex MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Southeast Providence RI- 356 AM EDT Fri Aug 3 2018 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also the potential for a few strong thunderstorms, some with heavy rainfall that may produce localized flooding especially in the urban centers. Locally strong to damaging wind gusts are also possible. The greatest concern for thunderstorms will be in and north of Boston. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... There is the potential for a few strong to severe thunderstorms, some with excessive rainfall that may bring a risk for localized flooding especially in urban corridors. Locally strong to damaging wind gusts are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ019>024-RIZ003>007-040800- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI- 356 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Showers and scattered thunderstorms will bring local downpours as well as potential localized flooding. Strong wind gusts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RIZ008-040800- Block Island RI- 356 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for southern Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-040800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 356 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 3, 12:56 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1256 PM EDT FRI AUG 3 2018 CTZ003-004-MAZ004-011-012-031730- Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA- Northern Worcester MA- 1256 PM EDT FRI AUG 3 2018 ...TORRENTIAL RAINFALL OVER SOUTHERN WORCESTER COUNTY... At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm over Union, or 15 miles north of Mansfield, moving northeast at 20 mph. Already reports have been received of minor flooding along area roadways. This the result of tropical downpours producing a deluge of rain in a short period of time, overwhelming drainage systems. Locations impacted include... Worcester, Webster, Southbridge, Auburn, Oxford, Uxbridge, Millbury, Charlton, Spencer, Dudley, Leicester, Thompson, Sturbridge, Sutton, Douglas, Woodstock, West Boylston, Brimfield, Holland and East Brookfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4203 7167 4196 7217 4209 7220 4234 7178 TIME...MOT...LOC 1654Z 242DEG 16KT 4201 7215 Sipprell
Special weather statement, Aug 3, 1:02 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 102 PM EDT FRI AUG 3 2018 MAZ004-005-012-013-031730- Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA- Northern Worcester MA- 102 PM EDT FRI AUG 3 2018 ...TORRENTIAL RAINFALL AND GUSTY WINDS OVER SOUTHERN WORCESTER COUNTY... At 100 PM EDT, Doppler radar was tracking a strong thunderstorm over Oxford, or 12 miles south of Worcester, moving northeast at 25 mph. Winds in excess of 30 mph will accompany this storm. In addition there is the threat of minor flooding. Reports have been received of tropical downpours overwhelming drainage systems. Localized flooding on area roadways is expected within heavier rain. Locations impacted include... Worcester, Shrewsbury, Milford, Westborough, Grafton, Webster, Bellingham, Auburn, Northbridge, Hopkinton, Northborough, Oxford, Uxbridge, Millbury, Charlton, Dudley, Leicester, Sutton, Douglas and Upton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4205 7193 4215 7199 4238 7164 4211 7147 TIME...MOT...LOC 1700Z 235DEG 22KT 4210 7189 Sipprell
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:30 AM EDT | Heat Advisory | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk | 15 hr |
| Aug 3, 12:56 PM EDT | Special Weather Statement | BOX | Worcester | 34 min |
| Aug 3, 1:07 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 23 min |
| Aug 3, 1:11 PM EDT | Special Weather Statement | BOX | Norfolk | 34 min |
| Aug 3, 1:43 PM EDT | Areal Flood Advisory | BOX | Suffolk | 62 min |
| Aug 3, 1:47 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 43 min |
| Aug 3, 1:53 PM EDT | Special Marine Warning | BOX | 42 min | |
| Aug 3, 2:41 PM EDT | Flash Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 3 more | 25 hr |
| Aug 3, 2:58 PM EDT | Special Weather Statement | BOX | Franklin | 47 min |
| Aug 3, 3:05 PM EDT | Special Marine Warning | BOX | 25 min | |
| Aug 3, 3:35 PM EDT | Small Craft Advisory | BOX | 32 hr | |
| Aug 3, 3:59 PM EDT | Special Weather Statement | BOX | Franklin | 46 min |
| Aug 3, 5:08 PM EDT | Flash Flood Warning | BOX | Franklin, Hampden, Hampshire | 112 min |
| Aug 3, 5:14 PM EDT | Special Weather Statement | BOX | Franklin | 31 min |
| Aug 3, 5:16 PM EDT | Special Weather Statement | BOX | Franklin | 29 min |
| Aug 3, 5:19 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 27 min |
| Aug 3, 5:20 PM EDT | Tornado Warning | BOX | Franklin, Worcester | 25 min |
| Aug 3, 5:34 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 13 min |
| Aug 3, 5:50 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 55 min |
| Aug 3, 5:59 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire, Worcester | 71 min |
| Aug 3, 6:03 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 27 min |
| Aug 3, 6:04 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 41 min |
| Aug 3, 6:27 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 48 min |
| Aug 3, 7:08 PM EDT | Areal Flood Advisory | BOX | Worcester | 21 min |
Nearby
Special Weather Statements in Massachusetts, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.